Alert archive / Illinois / Flash Flood Warnings in 1998
Flash Flood Warning 6, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at May 19, 1998, 9:48 PM CDT for Edgar County, Vermilion County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 1998, 9:48 PM CDT (02:48 UTC)
- Expired
- May 20, 1998, 12:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Edgar County, IL, Vermilion County, IL
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4287 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 200248 FFWSPI ILC045-183-200500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LINCOLN IL 948 PM CDT TUE MAY 19 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * FLASH FLOOD WARNING FOR NORTHERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS SOUTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS * UNTIL MIDNIGHT CDT * HEAVY RAINFALL AMOUNTS OF UP TO 5 INCHES THIS EVENING ACROSS SOUTHERN VERMILION AND NORTHERN EDGAR COUNTIES HAS CAUSED FLASH FLOODING AND SIGNIFICANT RISES ON AREA CREEKS AND RIVERS. NUMEROUS REPORTS OF FLOODING HAVE BEEN RECEIVED. * RAINFALL WILL BEGIN SUBSIDE LATE THIS EVENING...BUT FLOODING WILL CONTINUE ACROSS THE AREA THROUGH MIDNIGHT. THEREFORE...THE FLASH FLOOD WARNINGS FOR SOUTHERN VERMILION AND NORTHERN EDGAR COUNTIES HAVE BEEN EXTENDED UNTIL MIDNIGHT. MOVE TO HIGHER GROUND IMMEDIATELY IF FLOODWATERS THREATEN AND AVOID DRIVING ACROSS FLOODED ROADS. UTHLAUT : &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 19, 1:57 PM CDT, 7 hours 51 minutes earlier.
Area forecast discussion, May 19, 1:57 PM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 157 PM CDT TUE MAY 19 1998 WELL...SPC HAS ISSUED A WATCH FOR NRN PTNS OF THE CWA...SO LET THE GAMES BEGIN HERE IN CENTRAL ILLINOIS. DID A SPECIAL 18Z LAUNCH TODAY...UNMODIFIED SOUNDING HAD CAPES NEAR 4000...WITH LITTLE OR NO CAP LEFT. SO WE ARE JUST WAITING FOR THINGS TO EXPLODE. SINCE THIS WILL BE DIURNALLY DRIVEN...JUST EXPECT ACTIVITY THIS EVENING AND THEN QUITE FOR THE REST OF THE NIGHT. LOW TEMPS TONIGHT IN THE LOWER TO MIDDLE 60S STILL LOOKS GOOD. FOR TOMORROW...MORE OF THE SAME WITH PARTLY SUNNY SKIES AND TEMPS A LITTLE COOLER THAN TODAY/S...WHICH CURRENT FORECAST HANDLES WELL. PIA 63/85 +2 SPI 65/87 42 DEC 64/87 42 CMI 64/87 42 LWV 65/87 42 BYRD
In the hours before
Special weather statement, May 19, 3:56 PM CDT, 5 hours 52 minutes before
ILZ027>031-036>038-200000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 356 PM CDT TUE MAY 19 1998 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM CDT... AS OF 350 PM CDT...NO THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL ILLINOIS. HOWEVER...CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...SO KEEP ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN TO NOAA WEATHER RADIO...TV...CABLE OR COMMERCIAL RADIO FOR FURTHER STATEMENTS. BYRD
Special weather statement, May 19, 5:36 PM CDT, 4 hours 12 minutes before
ILZ027>031-036>038-040>057-061-192340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 536 PM CDT TUE MAY 19 1998 ...THE SEVERE THUNDERSTORM WATCH NUMBER 368 HAS BEEN REISSUED AS NUMBER 371... THE STORM PREDICTION CENTER HAS REISSUED A SEVERE THUNDERSTORM WATCH FOR MOST OF CENTRAL ILLINOIS. THIS NEW WATCH 371 REPLACES THE WATCH THAT WAS IN EFFECT UNTIL 7PM. THE NEW WATCH IS IN EFFECT TILL MIDNIGHT FOR MOST OF CENTRAL ILLINOIS. THIS WATCH ALSO EXTENDS FARTHER SOUTH THAN THE ORIGINAL WATCH. KETCHAM
Special weather statement, May 19, 7:55 PM CDT, 1 hour 53 minutes before
ILZ027>031-200500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 755 PM CDT TUE MAY 19 1998 ...SEVERE THUNDERSTORM WATCH AREA HAS BEEN TRIMMED... THE FOLLOWING COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH... KNOX...STARK...MARSHALL...WOODFORD...AND PEORIA. THE THREAT OF SEVERE WEATHER HAS SHIFTED TO AREAS FURTHER SOUTH. GEELHART
Special weather statement, May 19, 7:55 PM CDT, 1 hour 53 minutes before
ILZ027>031-200500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 755 PM CDT TUE MAY 19 1998 ...SEVERE THUNDERSTORM WATCH AREA HAS BEEN TRIMMED... THE FOLLOWING COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH... KNOX...STARK...MARSHALL...WOODFORD...AND PEORIA. THE THREAT OF SEVERE WEATHER HAS SHIFTED TO AREAS FURTHER SOUTH. GEELHART
Special weather statement, May 19, 9:33 PM CDT, 15 minutes before
ILZ036>038-040>057-061-200500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 933 PM CDT TUE MAY 19 1998 ...SEVERE THUNDERSTORM WATCH AREA HAS BEEN CANCELED... SEVERE THUNDERSTORM WATCH NUMBER 371...WHICH WAS IN EFFECT UNTIL MIDNIGHT...HAS BEEN CANCELED. THIS WATCH AFFECTED AREAS ROUGHLY NORTH OF A JACKSONVILLE TO TERRE HAUTE LINE. SOME STRONG THUNDERSTORMS CONTINUE IN AREAS TO THE SOUTH AND EAST OF MATTOON. THESE STORMS WILL CONTINUE TO MOVE TO THE SOUTHEAST...INTO AREAS OF SOUTHEAST ILLINOIS COVERED BY A SEPARATE SEVERE THUNDERSTORM WATCH. GEELHART
Special weather statement, May 19, 9:33 PM CDT, 15 minutes before
ILZ036>038-040>057-061-200500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 933 PM CDT TUE MAY 19 1998 ...SEVERE THUNDERSTORM WATCH AREA HAS BEEN CANCELED... SEVERE THUNDERSTORM WATCH NUMBER 371...WHICH WAS IN EFFECT UNTIL MIDNIGHT...HAS BEEN CANCELED. THIS WATCH AFFECTED AREAS ROUGHLY NORTH OF A JACKSONVILLE TO TERRE HAUTE LINE. SOME STRONG THUNDERSTORMS CONTINUE IN AREAS TO THE SOUTH AND EAST OF MATTOON. THESE STORMS WILL CONTINUE TO MOVE TO THE SOUTHEAST...INTO AREAS OF SOUTHEAST ILLINOIS COVERED BY A SEPARATE SEVERE THUNDERSTORM WATCH. GEELHART
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:02 PM CDT | Flash Flood Warning | ILX | Vermilion | 3 hr |
| May 19, 7:11 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 34 min |
| May 19, 7:18 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard | 42 min |
| May 19, 7:35 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 40 min |
| May 19, 7:45 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 45 min |
| May 19, 8:31 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie | 44 min |
| May 19, 8:37 PM CDT | Flash Flood Warning | ILX | Edgar | 113 min |
| May 19, 8:51 PM CDT | Tornado Warning | ILX | Coles | 39 min |
| May 19, 9:12 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 48 min |
| May 19, 9:56 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 49 min |
| May 19, 10:10 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 35 min |
| May 20, 12:06 AM CDT | Flash Flood Warning | ILX | Vermilion | 114 min |
| May 20, 1:51 AM CDT | Flash Flood Warning | ILX | Vermilion | 5 hr |
| May 20, 9:11 AM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 34 min |
| May 20, 9:24 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Schuyler | 36 min |
| May 20, 9:56 AM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 49 min |
| May 20, 12:55 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 35 min |
| May 20, 1:39 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 51 min |
| May 20, 2:09 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 36 min |
| May 20, 2:16 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 44 min |
Nearby
Flash Flood Warnings in Illinois, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.